Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 236, NWS Nashville, TN

May 11, 2003Giles County, Lawrence County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 11, 2003, 3:50 AM CDT for Giles County, Lawrence County, Tennessee. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2003, 3:50 AM CDT (08:50 UTC)
Expired
May 11, 2003, 4:30 AM CDT
In force
40 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Giles County, TN, Lawrence County, TN

The radar

The Northeast Alabama radar (KHTX), 95 km from the middle of the area, began a volume at 08:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 11:20 PM CDTTornado WatchSPC6 hr
May 11, 3:20 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.8 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1200 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1200 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1378 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

034 
WUUS54 KOHX 110850
SVRBNA
TNC055-099-110920-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
350 AM CDT SUN MAY 11 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GILES COUNTY IN TENNESSEE
  LAWRENCE COUNTY IN TENNESSEE

* UNTIL 430 AM CDT

* AT 347 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM LYNNVILLE TO ST. JOSEPH...OR FROM
  15 MILES NORTH OF PULASKI TO 16 MILES NORTHEAST OF
  UNDERWOOD-PETERSVILLE...MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE...NEAR
  PULASKI AROUND 405 AM CDT
  ELKTON AROUND 420 AM CDT

.WEAK, SHORT LIVED TORNADOES MAY OCCUR ALONG THE LEADING EDGE OF THIS
LINE OF SEVERE THUNDERSTORMS. HOWEVER, THE MAIN THREAT IS DAMAGING
WIND. SEEK SHELTER INSIDE A STURDY BUILDING AND STAY AWAY FROM
OUTSIDE WALLS AND WINDOWS.

.A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CDT SUNDAY MORNING 
FOR MUCH OF MIDDLEL TENNESSEE.

&&

LAT...LON 3550 8706 3497 8763 3472 8688 3524 8679

$$
GIRODO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:30 AM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 11, 2:30 AM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
230 AM CDT SUN MAY 11 2003

TORNADO BOX IN EFFECT UNTIL 10Z THIS MORNING ACROSS A GOOD PART
OF MID STATE.

CURRENTLY A LINE OF STORMS...SOME POSSIBLY SEVERE...STRETCHES FROM
DOVER SOUTHWEST ACROSS ERIN AND WAVERLY THEN DOWN INTO WESTERN TN.

LATEST RUC MODEL HANDLING THIS SYSTEM FAIRLY WELL IN THE SHORT TERM.

SQUALL LINE AND ATTENDANT FRONT SHOULD WORK EASTWARD ACROSS THE MID
STATE AND SWEEP BASICALLY EAST OF MID STATE BY 14Z THIS MORNING.

ETA MODEL SHOWS GOOD RUN TO RUN CONTINUITY AND BASICALLY WILL USE
FOR FORECAST.

PRELIMINARY NUMBERS:
NASHVILLE  75 52 72 48 74  3000
CROSSVILLE 73 49 68 44 70  7000

.BNA...NONE.

BOYD
01
Hazardous weather outlook, May 10, 3:53 PM CDT, 11 hours 57 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-110500-

HAZARDOUS WEATHER OUTLOOK...UPDATED CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
353 PM CDT SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT AND SUNDAY MORNING

YOU CAN EXPECT THUNDERSTORMS TO DEVELOP IN MIDDLE TENNESSEE LATE
TONIGHT...SOME OF WHICH WILL LIKELY BECOME SEVERE...WITH
DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO
POSSIBLE. YOU SHOULD STAY TUNED TO A RELIABLE SOURCE OF WEATHER
INFORMATION THROUGHOUT THE NIGHT...AND BE READY TO TAKE ACTION
IF SEVERE WEATHER WARNINGS ARE ISSUED FOR YOUR AREA. THE
THREAT OF SEVERE WEATHER WILL ALSO LINGER INTO EARLY SUNDAY
MORNING...PROBABLY UNTIL AROUND 900 AM OR SO.

RIVER FLOODING WILL ALSO REMAIN A PROBLEM INTO THE NIGHT FOR SEVERAL
COUNTIES IN WESTERN AND SOUTHERN MIDDLE TENNESSEE...WITH RIVERS
EXPECTED TO REMAIN OUT OF THEIR BANKS. THROUGH TONIGHT RAINFALL
AMOUNTS WILL GENERALLY AVERAGE AROUND ONE-QUARTER TO ONE HALF
INCH...WITH HEAVIER AMOUNTS IN ISOLATED STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY AFTERNOON THROUGH FRIDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH
FRIDAY...AND ISOLATED SEVERE STORMS ARE POSSIBLE WEDNESDAY
AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT
THROUGH TONIGHT AND BE READY SHOULD ACTIVATION BE REQUIRED.

19

In the hours before

Local storm report, May 11, 3:03 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0303 AM CDT SUN MAY 11 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0249 AM    CENTERVILLE               TN   WIND DAMAGE
05/11/03   HICKMAN                        TREES AND POWER LINES DOWN
                                          IN THE CITY LIMITS OF
                                          CENTERVILLE REPORTED BY THE
                                          MEDIA AND CENTERVILLE
                                          POLICE.

MED
Local storm report, May 11, 3:16 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0316 AM CDT SUN MAY 11 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0308 AM    1 S FAIRVIEW              TN   WIND DAMAGE
05/11/03   WILLIAMSON                     NUMEROUS TREES DOWN
                                          REPORTED BY HAM RADIO
                                          SPOTTER.

MED
Local storm report, May 11, 3:31 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0331 AM CDT SUN MAY 11 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0312 AM    8 S NASHVILLE             TN   78 MPH WIND GUST
05/11/03   DAVIDSON                       REPORTED BY A TRAINED
                                          SPOTTER.

MED
Local storm report, May 11, 3:39 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0339 AM CDT SUN MAY 11 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 AM    2 W MOUNT JULIET          TN   WIND DAMAGE
05/11/03   WILSON                         TREES DOWN ON HOMES AND
                                          VEHICLES REPORTED BY EMA.

MED
Local storm report, May 11, 3:42 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0342 AM CDT SUN MAY 11 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 AM    8 W DICKSON               TN   AVALANCHE
05/11/03   DICKSON                        TREE DOWN ON HOUSE N
                                          TENNESSEE CITY REPORTED BY
                                          TRAINED SPOTTER.

MED

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 1:11 AM CDTSevere Thunderstorm WarningOHXStewart34 min
May 11, 1:27 AM CDTSevere Thunderstorm WarningOHXBenton28 min
May 11, 1:54 AM CDTSevere Thunderstorm WarningOHXHickman, Humphreys, Perry31 min
May 11, 2:28 AM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Lewis, Perry27 min
May 11, 2:32 AM CDTTornado WarningOHXHickman28 min
May 11, 2:58 AM CDTSevere Thunderstorm WarningOHXLawrence, Lewis, Maury, Williamson32 min
May 11, 3:06 AM CDTTornado WarningOHXWilliamson24 min
May 11, 3:28 AM CDTSevere Thunderstorm WarningOHXSmith, Wilson32 min
May 11, 3:32 AM CDTTornado WarningOHXRutherford, Williamson28 min
May 11, 3:41 AM CDTSevere Thunderstorm WarningOHXMacon, Trousdale34 min
May 11, 3:49 AM CDTTornado WarningOHXWilson41 min
May 11, 4:01 AM CDTTornado WarningOHXMacon29 min
May 11, 4:08 AM CDTTornado WarningOHXCannon22 min
May 11, 4:13 AM CDTTornado WarningOHXDeKalb17 min
May 11, 4:20 AM CDTSevere Thunderstorm WarningOHXClay, Jackson, Overton, Putnam25 min
May 11, 4:21 AM CDTSevere Thunderstorm WarningOHXCoffee, Grundy, Van Buren, Warren29 min
May 11, 4:27 AM CDTSevere Thunderstorm WarningOHXBedford, Franklin, Lincoln, Moore18 min
May 11, 4:44 AM CDTSevere Thunderstorm WarningOHXCumberland, Fentress, Overton, Pickett, Putnam, Van Buren and 1 more31 min
May 11, 4:45 AM CDTSevere Thunderstorm WarningOHXCoffee, Franklin, Grundy30 min
May 11, 5:13 AM CDTSevere Thunderstorm WarningOHXCumberland32 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.